Ciprofloxacin-induced Q-T interval prolongation

John P. Knorr, Mersedeh Moshfeghi, Mary C. Sokoloski

Research output: Contribution to journalArticle

21 Scopus citations

Abstract

Purpose. A case of Q-T interval prolongation in a pediatric patient with no known risk factors for the development of a long Q-T syndrome is reported. Summary. A 16-year-old boy arrived at a children's hospital reporting mucous diarrhea that had lasted two weeks, light-headedness with two blackouts on the day before his arrival to the hospital, and a 4.3-kg weight loss over the previous three weeks. He had a 3.5-year history of Crohn's disease and had been hospitalized for two months with a diagnosis of colitis with cryptitis. He was admitted for the treatment of an acute flare of Crohn's disease and a perirectal abscess. The patient was started on i.v. ciprofloxacin 400 mg twice daily and metronidazole 500 mg every six hours. The selected agents provided adequate empirical coverage of the suspected organisms and would not be contraindicated with the patient's allergy to penicillin. Within 48 hours of administration of ciprofloxacin, the patient became bradycardic. The cardiology service was consulted, and an electrocardiogram showed a mildly prolonged Q-T interval (corrected Q-T interval, 486 msec) and low heart rate (42 beats/min). Antimicrobial therapy was changed to ampicillin and then to linezolid. The patient's Q-T interval normalized within seven days of ciprofloxacin discontinuation. The patient had no further cardiac anomalies. Two weeks later, he was discharged on linezolid and aztreonam for the treatment of his abscess and was responding to treatment. Conclusion. A pediatric patient with Crohn's disease and colitis with cryptitis developed a prolonged Q-T interval within 48 hours of treatment with ciprofloxacin.

Original languageEnglish (US)
Pages (from-to)547-551
Number of pages5
JournalAmerican Journal of Health-System Pharmacy
Volume65
Issue number6
DOIs
StatePublished - Mar 15 2008
Externally publishedYes

Keywords

  • Ciprofloxacin
  • Crohn disease
  • Long QT syndrome
  • Metronidazole
  • Pediatrics
  • Quinolones
  • Toxicity

ASJC Scopus subject areas

  • Pharmaceutical Science
  • Leadership and Management
  • Medicine(all)

Fingerprint Dive into the research topics of 'Ciprofloxacin-induced Q-T interval prolongation'. Together they form a unique fingerprint.

  • Cite this